JA is a 61 year old male who has a past medical history of hypertension, diabetes, anemia, and arthritis. His current medications include metoprolol 25 mg BID, hydrochlorothiazide 25 mg once daily, lisinopril 10 mg daily, metformin 500 mg BID, ferrous sulfate 325 mg twice daily, acetaminophen 500 mg twice daily, and states taking an energy supplement because his wife said it helped her with low energy. He takes this twice daily.
His energy during the day has improved, but now states that he has a hard time sleeping at night. He is also report urinary frequency which can contribute to the insomnia problem. What would I review in this situation?
The first key to the puzzle would be to figure out what is in the “energy” supplement. So often, energy supplements contain caffeine. Caffeine can often be an overlooked supplement (drug) in the diet and supplement world. The dosing is important with caffeine, but recall that it can have a diuretic effect and of course cause insomnia if taken too late in the day and at too high of a dose. I would strongly suspect that the supplement has caffeine contained within it.
If issues persist despite addressing the energy supplement, I would look at the hydrochlorothiazide and ensure that it was being taken in the morning to minimize nighttime nocturia. In addition, the metoprolol should be considered as a contributor to reduced energy levels. Even though it isn’t a very big dose, I’d want to review the start date on this medication to ensure it isn’t causing fatigue.
What else would you look at in this case study?
Did you enjoy this blog post? Subscribers are emailed new blog posts TWICE per week! In addition, you’ll get access to the free giveaways below. Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice